ED: Young men in WA are frying their HPG axes using drugs mailed from overseas and not controlled by Australia’s TGA.

“Don’t ask your GP about steroids. They will know less than you do or they will just try to talk you out of it.” This was a recurrent theme in the SBS Insight programme earlier this year, entitled “Sizing Up Steroids.”

It’s probably true. The committed male body builder will know more than you. He will have accessed online forums and commercial websites. There exists a Deep Pharma world of ‘deca’ and ‘tren’ and ‘anavar’ and ‘ostarine’. Drugs that are not TGA approved for this purpose. Drugs for veterinary use only, not trialled in humans. How are doctors meant to keep up with it?

And talk them out of it? Yes, indeed. That is what most of us will attempt to do, unless we have abandoned all hope.

Charles Atlas, the male ‘body beautiful’ of the twentieth century, was 177cm and just 85 kg. He eschewed drugs and gyms. Nowadays he would be the ‘before’ shot, not the ‘after.’ Some competition body builders of his height reach 160kg. Such cases are a lost cause. Dialysis beckons. I am not so concerned here with older men who have used drugs for years and whose fate is sealed. I am concerned with younger men, who might escape that fate.

Dr Peter Burke

We see a proliferation of websites fostering body dysmorphia in young men, and selling them steroids. Half-truths are artfully stitched together. They deliver next day, anywhere in Australia. They proclaim ‘zero risk.’

But that is a lie. Here is the reality.

CASE REPORT: A 22-year-old male student presented with fatigue and lowered libido. Total testosterone was extremely low at 1.2, with LH of 1, indicating secondary hypogonadism. An undeclared drug was suspected.

At the next visit he brought in two little dropper bottles which he had bought online for $500 as ‘homeopathic steroids’. One labelled ‘MYO’ and the other ‘GAIN.’ He had only been using them for two weeks. Happily, on cessation, his hypothalamic-pituitary-gonadal (HPG) axis fully recovered within two months.

The drug was not a steroid but a SARM, a selective androgen receptor modulator, promoted online as a safe non-steroid alternative. But their capacity to suppress the HPG axis is profound. Gonadotrophin production turns off, so the testes will start to shrink. The longer this suppression continues, the less reversible the effects.

At the Keogh Institute we are seeing more cases of young men with adverse consequences from using anabolic steroids, and newer agents such as SARMs. Often the ingredients are unknowable.

GPs and physicians may also see young men who have recently started such drugs, or plan to. In counselling them, one must compete with the alluring websites, which inform your patient that, when it comes to body-building drugs, doctors are mostly ignorant, old-fashioned and censorious.

It is not easy for an ageing GP to compete. One’s own muscles might not quite ripple and gleam like those of the website’s well-oiled male model. But we must try to articulate the case against, for no one else will.

Author competing interests: nil relevant disclosures. Questions? Contact the editor

Disclaimer: Please note, this website is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional’s advice. Opinions expressed at this website do not necessarily reflect those of Medical Forum magazine. Medical Forum makes no warranties about any of the content of this website, nor any representations or undertakings about any content of any other website referred to, or accessible, through this website.

No more articles